Our team of medical experts are ready to help

Your questions answered


Alan asked...

Can statins affect sex?

Tags: heart

Could you please tell me if you feel that Statins could affect your sex performance,the reason I am asking is since I have been taking them for the past 2years I have found that although I can just about obtain an erection, I cannot substain this. Can you advise.

  • mother-thermometer-doctor-at-hand

    Do you need to see a GP ASAP?

     

    Would you like to speak with a doctor by video or phone at a time that suits you?

    Our Doctor@Hand service, delivered by Doctor Care Anywhere, offers a doctor appointment by video or phone at a time that suits you.


The answer

Erectile dysfunction – not being able to sustain an erection until ejaculation – is a recognised side effect of many medications, including statins. Ironically, in some patients statins may help with erectile function. This is because getting an erection depends on free flow of blood in the arteries supplying the penis, and atherosclerosis (furring up of the arteries) can affect the arteries of the penis just as much as it can the arteries supplying blood to the heart or the brain.

It is important not to stop taking any prescribed medication without medical advice. However, do not be worried or embarrassed to talk to your doctor about this. They will be happy to look at whether it is most likely that the statin is causing this problem or whether there could be another cause. If they do think the statin could be to blame, they may be able to change you to a different statin, or a different dose of the same statin. If this still does not solve the problem they will consider with you whether an alternative medicine might help lower your cholesterol as much as you need.
 
Answered by Dr Sarah Jarvis.

 

You may also be interested in...

Arteriosclerosis

High cholesterol

Erectile dysfunction

Newsletter sign up


Sign up to our monthly newsletter, Better Health, to receive our latest health and wellbeing updates.


Sign up to newsletter